Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

What could be the cause of weakness in legs with severe pain in knees ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11917 Questions
Question
I am 72 years old. My legs feel very weak and I am not able to quickly stand and walk around. AFter a few minutes of walk, it starts getting better but otherwise, it feels senseless. My BP is normal, no diabetes, Uric acid is normal with medicines. No ailmemts as such, My weight is 72 kgs and heigh is 5' 6". My knees are painful but recently its all got worse.
Posted Thu, 26 Apr 2012 in Arthritis
 
 
Answered by Dr. Rakhi Tayal 40 minutes later
Hello.

Thanks for writing to us.

From your symptoms it seems that both of your knee joints have undergone osteoarthritic changes. These are basically age related degenerative changes in the weight bearing joints like knee and is characterized by joint pain and stiffness.

In Moderate to severe arthritis the stiffness is very common symptom. These changes are expected in a 72 year old person.

That being said, the treatment options available for you include mild pain killers( Paracetmol the best option as I highly do not recommend NSAIDS at this age) Waxing, hot fomentation. Lubricating agents like glucosamine sulfate, chondroitin , dycerin, etc and some life style modifications and physiotherapy also can be considered.

You can start with walking and aerobic fitness exercises, quadriceps strengthening, patellar tapping, lateral heel wedges, etc- under the guidance of your physiotherapist. A Big No to Stair case, squatting postures, any chair which has a sitting platform lower than your knees.

Knee brace can also be used for an earlier and prolonged relief.

In severe cases intra articular injections of steroids and hyaluronic acid may be needed after consultation with your orthopaedician.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Wishing you good health.
Regards.

Above answer was peer-reviewed by
 
Follow-up: What could be the cause of weakness in legs with severe pain in knees ? 7 hours later
Thanks for your response Doctor.
Can you suggest some physiotherapy treatment centers in Kolkata - South / South east please?
Can you also give me names of drugs for lucosamine sulfate, chondroitin , dycerin that i can get from the CHemist shop?

Also, will this every get better? At the moment, it is taking a toll on my daily lifestyle as I my legs feel heavy and weak, I dont feel like going out. Please suggest how can i get fitter. I feel sad and lonely as I am not able to go out. Please suggest quick tips. Thanks.
 
 
Answered by Dr. Rakhi Tayal 3 hours later
Hello.
Thanks for writing again.

Osteoarthritis is a problem in which the medicines help you in carrying out your daily activities without much problem. We do not treat this disorder in terms of cure.

You need to XXXXXXX an orthopaedician to get all the drugs prescribed .

The exercises that are needed in your case ,a physiotherapist will be able to guide you better.


Hope my answer is helpful.

Wishing you a trouble free speedy recovery.
Above answer was peer-reviewed by
 
Follow-up: What could be the cause of weakness in legs with severe pain in knees ? 5 hours later
Thanks for your response Doctor.
I have been seeing an Orthopaedician and have been prescribed pain killers. While I take painkillers, its fine but if I get off it for even a day, things gets worse.

Also, i forgot to mention, that I do swimming as an exercise everyday. Could that have anything to do with my legs feeling heavy /painful. I have been swimming for over 6 months but this leg pain has suddenly got worse.

Can you suggest some physiotherapy treatment centers in Kolkata - South / South east please?
Can you also give me names of drugs for lucosamine sulfate, chondroitin , dycerin that i can get from the CHemist shop?
Kind Regards
T Saha
 
 
Answered by Dr. Rakhi Tayal 21 minutes later
Hello.
Thanks for writing again.

Swimming is a good exercise and is likely to help your problem and not precipitate it.

To find a good physiotherapist nearest to your place, you will have to take the help of your orthopaedician only.

OR One of our customer care executives will assist you further in finding a good
physiotherapist. ( YYYY@YYYY )

This is a Physiotherapist address Biswajit XXXXXXX Chamber: 81, Izazatulla XXXXXXX Tollygunge Phari, Kolkata- 0000, Mobile No.: 0000, Email: YYYY@YYYY

Since I haven’t physically examined you, it is inappropriate and unethical to
prescribe you scheduled drugs. Hence you will have to see your orthopaediocian for the medicines that you require.

It is inappropriate to start taking any such drug without getting yourself physically examined by a doctor. Strict medical supervision is necessary.

I would recommend you to go for a follow up visit to your orthopaedician and he will be the best person to advise you the correct dosage and the trade names.

Hope my answer is helpful.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor